Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Monday, December 31, 2007

Has your doctor poisoned you with quinolone antibiotics?

Every athlete presenting with a tendinitis or overuse syndrome, should be asked whether he/she has taken quinolones during the last year, in order to assess the diagnosis properly. The same possibility of quinolone poisoning exists for non athletes who develop energy, injury and circulation problems for no apparent reason.

In other than severe reactions, the damage caused by this class of antibiotics may never be obvious with the delay of onset of symptoms as much as several months after taking the drug. This delay explains why doctors continue to prescribe these drugs.

The reactions to quinolone drugs tend to worsen with repeated exposure. This may be from exposure to residues of the drug which is used routinely in animal farming, some may turn up in farmed fish, poultry and pork (I do not know of the use of this drug in New Zealand farming).

If you were an athlete or very active young or middle aged person, you will resume your trajectory only if you have experienced a mild reaction. Endurance will be severely curtailed by an intermediate reaction. After a severe reaction your athletic activities are completely wiped out for the next five years or so, and only then will you be in the position to attempt very exertional activities depending on the level of permanent damage in joints and tissues that you have sustained. In any case, a severe reaction means the abrupt end of an athletic existence.

There are very characteristic musculoskeletal lesions caused by quinolones. Sometimes they are not the worst side effects, but are big limitations for sports and cause enormous distress in young and healthy athletes.

Cartilages are always affected. In intermediate reactions they become softened and some get inflammed or start causing problems, for instance in the spine, hips and knees. In severe reactions cartilages become really eroded, and show up as different osteoarthritis stages, from mild to advanced. Most affected are the shoulder joint, hips, knees, and ankles, but also neck and spine.
Look at the following chart listing some of the musculoskeletal lesions that young and athletic people had after unnoticed reactions to short courses of quinolones.

In all cases listed as follows it has been demonstrated that they were quinolone induced toxic reactions because after re-exposure to quinolones they increased ten to a hundred times-fold in intensity.

.. Epicondylitis in tennis players. Toxic tendinitis.
.. Trochanteric bursitis (pain in the very tip of the hip bone).
.. Shin splints in runners and tennis players. Neurological collapse
of one or more of the tibialis complexes.
.. Plantar fasciitis. It was a toxic degradation of the muscle-tendon
complex.
.. Hamstrings pulls. It was a toxic femoral neuritis.
.. Posterior tibial tendon insuficiency.
.. Achilles tendinitis.
.. Anterior tibialis tendinitis.
.. Knee pains, lateral, medial and backside.
.. Many back problems.
.. Quads and tibialis muscle wasting.
.. Iliotibial band syndrome (toxic enthesitis).
.. Iliopsoas tendinitis.
.. Collagenous disorder in hips.
.. Rotator cuff tendinitis (shoulder)
.. Myositis, polymiositis.
.. Lactic acid build up.
.. Intolerance to exercise, lack of recovery.

If you have developed any of these sports injury problems for no apparent reason, you should consider the possibility of exposure to quinolones in the last year or so.

QUINOLONE ANTIBIOTICS
The main quinolone and fluoroquinolone antibiotics and their full
pharmaceutical names are as follows:

Cipro, Cipro I.V.........................Ciprofloxacin
Levaquin ....................................Levofloxacin
Penetrex ....................................Enoxacin
Tequin ........................................Gatifloxacin
Maxaquin ...................................Lomefloxacin
Avelox........................................Moxifloxacin
Noroxin ......................................Norfloxacin
Floxin, Floxin I.V......................Ofloxacin
Zagam ........................................Sparfloxacin

Source: The Fluoroquinolone Toxicity Research Foundation
Post a Comment